henergan (Promthazine) and fatigue

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Lisa (AKA pain)
Regular Member


Date Joined Mar 2008
Total Posts : 24
   Posted 5/3/2008 4:27 PM (GMT -7)   
Hi Everyone,

I recently had surgery (unrelated to my chronic pain). I have been on opiads for my pain for years. After my surgery, the doctor prescribed Phenergan to prevent nausea. I'd been having nausea problems before. I thought this would be my "magical" cure. However, while on the chat site, someone told me it knocks them out.

I have been increasingly sleepy/sleeping since the surgery (it's been over 3 weeks). I am now wondering if it is the Phenergan (Promthazine is generic name), that is causing such fatigue. Has anyone else had this side effect?

Lisa

Yesterday is history, tomorrow is a mystery, today is a gift - that's why they call it the present

Ides
Forum Moderator


Date Joined Nov 2003
Total Posts : 7077
   Posted 5/3/2008 4:40 PM (GMT -7)   
Excessive sedation may occur when promethazine is combined with other medications that depress the central nervous system (brain). Such drugs include ethanol, barbiturates, anti-anxiety medications, sedatives, other phenothiazines, and narcotic pain medications.
Moderator Crohn's Disease Forum
CD, Ankylosing Spondylitis, small fiber peripheral neuropathy, avascular necrosis, diffuse connective tissue disease, Sjogren's Syndrome ?
 


Lisa (AKA pain)
Regular Member


Date Joined Mar 2008
Total Posts : 24
   Posted 5/3/2008 4:54 PM (GMT -7)   
Oh really?

I had no idea - I wonder why in the world they would have prescribed it for me then. Hmmmmm. Do you happen to know of any other anti-nausea meds that would work with percocet and valium? (Without knocking me out?)

Lisa
Lisa aka pain


ryand
Veteran Member


Date Joined Dec 2007
Total Posts : 639
   Posted 5/3/2008 5:59 PM (GMT -7)   
Lisa:

Are you using the suppository form of phenergen? There is a pill form of the same med that worked better for me w/o the sedating effect. You might also try zofran (ondansetron is the generic, I think). That dissolves on your tongue. That one didn't work for me, but I don't think it's supposed to make you sleepy either.

Good luck!
Ry

Chutz
Veteran Member


Date Joined Jan 2005
Total Posts : 9090
   Posted 5/3/2008 6:35 PM (GMT -7)   
Hi Lisa,

Phenergan is well known for causing drowsiness. I've switched to Zofran and have no side effects from it. Works fast too. There's a generic out now so the copay/cost isn't near so high. Ask your doc...shouldn't be an issue for you to switch.

Chutz
Co-Mod Fibromyalgia & Chronic Pain Forums
~~~
Fibromyalgia, Ulcerative Colitis, Insulin dependent diabetic, collapsed disk, dermatitis herpetiformus, osteo arthritis in spine and other locations.
***************

The only difference between genius and stupidity is that genius has it's limits. Albert Einstein: (1879-1955)


ryand
Veteran Member


Date Joined Dec 2007
Total Posts : 639
   Posted 5/3/2008 7:14 PM (GMT -7)   
I just checked... The pill form is promethegan, not promethazine. I am not sure how exactly they are different, but the promethegan doesn't make me sleepy at all.

Chutz: Is your Zofran the dissolving kind? Everytime I tried that it made me throw up! I think I'm just too sensitive to the taste of it. Wondering if there is a non-dissolving kind, as IV zofran really helped the best in the hospital.

Chutz
Veteran Member


Date Joined Jan 2005
Total Posts : 9090
   Posted 5/3/2008 9:02 PM (GMT -7)   
Hi ryand!

Just regular old white, hard pill. Small, has an R on one side. They work for me in about 1/2 hour. Hope that helps.

Chutz
Co-Mod Fibromyalgia & Chronic Pain Forums
~~~
Fibromyalgia, Ulcerative Colitis, Insulin dependent diabetic, collapsed disk, dermatitis herpetiformus, osteo arthritis in spine and other locations.
***************

The only difference between genius and stupidity is that genius has it's limits. Albert Einstein: (1879-1955)


crohnie1985
Regular Member


Date Joined Nov 2007
Total Posts : 140
   Posted 5/4/2008 8:53 AM (GMT -7)   

Hello,

I have also taken the same med, at first it made me soooooo sleepy, now I don't get that feeling any more. Hope you get past that.


Lisa (AKA pain)
Regular Member


Date Joined Mar 2008
Total Posts : 24
   Posted 5/4/2008 4:54 PM (GMT -7)   
Hi all,

Thank you so much for all of your advice. I will ask my doctor about all of the options you have all suggested. I did try a Phenergan again today and it didn't seem to make me as sleepy - maybe I am building up a resistance to the sleepiness. I only slept for one hour today instead of most of the day! However, I am still real tired.

I appreciate all you taking the time to respond (with helpful advice as well!)

Lisa

Yesterday ia history, tomorrow is a mystery, today is a gift - that's why they call it the present.
Lisa aka pain

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 02, 2016 3:30 PM (GMT -7)
There are a total of 2,731,793 posts in 300,964 threads.
View Active Threads


Who's Online
This forum has 151130 registered members. Please welcome our newest member, Inhisname.
332 Guest(s), 12 Registered Member(s) are currently online.  Details
Purple Tulip, imagardener2, countess18, Skyy, Benjawood, Scaredy Cat, getting by, ChickNorris, exqualls, poohcheez, JayBee1, gilly2


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer